Advertisement

Why Does Coumadin Necrosis Occur?

By BSc (Hons)

Coumadin-induced skin necrosis (CISN) is also known as warfarin-induced skin necrosis (WISN).  It is a rare, unpredictable complication in response to oral anticoagulant therapy (warfarin), which is associated with both a high morbidity and mortality. It typically occurs between days 3-8 following the initiation of warfarin therapy.

The symptoms of WISN include paresthesia, sensations of pressure associated with sudden, often painful, lesions. Dermal and subcutaneous edema produces lesions with a peau d'orange effect (an orange peel appearance). Within 24 to 48 hours, petechiae (purple-red spots caused by intradermal hemorrhaging) progress to hemorrhagic bullae (fluid-filled blisters) and then to necrotic eschars (dry and dark scabs). These necrotic areas may eventually slough off or require extensive surgical removal.

The incidence of WISN is highest in obese, middle-aged women undergoing warfarin therapy. In women the symptoms present most frequently in areas of high adipose tissue - particularly the breast, followed by the buttocks and thighs with less common presentation in the trunk, extremities and face.

Pathophysiology of CISN

Part of the reason why the precise pathophysiology of CISN remains unclear is due to the low incidence and consequently, scarce literature available. Despite this, there are some hypotheses. Dysfunction is believed to occur in one or more residential anticoagulant factors in the microvasculature, which is exacerbated by a pharmacologically-induced fall in vitamin K-dependent coagulation factors. A temporary imbalance might then become established between the pro-coagulant and anticoagulant pathway.

Warfarin might do this by inducing an initial, transient state of upregulated coagulability. Following this, fibrin clots form, which then disrupt the microvasculature to ultimately result in necrosis.

More specifically, warfarin inhibits specific enzymes responsible for converting vitamin K into its active form (vitamin KH2). The activation of vitamin K–dependent clotting factors II, VII, IX, and X and the regulatory anticoagulant proteins C and S are also inhibited.

Further understanding about the anticoagulant pathways have led to a better understanding of the mechanisms involved in pathogenesis. For example, Protein C is a natural antithrombotic glycoprotein that is activated by thrombin. Activated protein C is augmented by binding of the protein S cofactor leading to inhibition of factors Va and VIIIa, which subsequently activate factors II (prothrombin) and X, respectively.

It follows that patients affected by protein C and protein S deficiency, hypersensitivity reactions and VII factor deficiency are at particular risk of WISN. Those suffering from thrombophilic abnormalities are also in danger – this is particularly worse when warfarin is rapidly administered at large loading doses.

Treatment of CISN

The current treatment options vary depending on the progression of the condition and extent of necrosis present. The anticoagulant therapy must be stopped; however, this neither cures nor impacts the progression. Thus, therapy is continued with low-molecular-weight heparin instead of warfarin. Whilst also associated with skin necrosis, no reports suggest progression of WISN due to heparin use following warfarin-induced necrosis.

Alternative options include therapeutic doses of vitamin K and, eventual administration of recombinant activated protein C or fresh-frozen plasma. Despite these mentioned treatment, most cases require debridement or even surgical intervention i.e. amputation.

References

Reviewed by Jonas Wilson, Ing. Med.

Further Reading

Last Updated: May 22, 2016

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post